Psychotropic drugs, torsade de pointes and sudden death
Article first published online: 8 FEB 2005
Acta Psychiatrica Scandinavica
Volume 111, Issue 3, pages 169–170, March 2005
How to Cite
Acta Psychiatric Scandinavia and Taylor, D. (2005), Psychotropic drugs, torsade de pointes and sudden death. Acta Psychiatrica Scandinavica, 111: 169–170. doi: 10.1111/j.1600-0447.2004.00507.x
- Issue published online: 8 FEB 2005
- Article first published online: 8 FEB 2005
Psychotropics have long been associated with cardiac toxicity, particularly prolonged QT interval, torsade de pointes (TdeP) and sudden cardiac death. TdeP is a ventricular tachydysrhythmia which is often self-limiting but can be fatal. Despite our observations of these associations over nearly half a century, we now are only beginning to understand the physiology and aetiology of drug-induced cardiac toxicity. At present, we are unable to make anything but the broadest estimates of relative or absolute toxicity or of risk to life.
In this issue, Justo et al. (1) steer us in a practical direction in pursuit of a fuller understanding. They have demonstrated that TdeP occurring in patients receiving psychotropics is frequently associated with at least one other known risk factor for TdeP. This discovery has the potential to guide prescribing in practice: TdeP may well be avoided by ameliorating or accounting for other risk factors for prolonged QT interval or TdeP. More careful prescribing in this respect might obviate or diminish the need to establish precise relative cardiac toxicity for different drugs.
Pathophysiology of TdeP
TdeP usually occurs in the context of a prolonged QT interval. The QT interval is a measure of the duration of cardiac depolarization and repolarization and a prolonged interval normally results from delayed repolarization. The delay in completing repolarization may allow the emergence of early after depolarization (EADs) which may trigger an action potential which results in a ventricular ectopic beat (triggered activity) (2). Delay in completing repolarization may not be uniform across all myocyte types and this heterogeneity of repolarization associated with EADs and triggered activity is thought to be the cause of TdeP (3).
Many psychotropics prolong QT interval, some are associated with TdeP and a very few are clearly linked to an increased risk of sudden death (4–6). There are various mechanisms by which psychotropics affect the duration of the QT interval but the most important of these is blockade of the delayed potassium rectifier channel, Ikr (2, 4, 7). However, the relationship between Ikr blockade, QT prolongation and TdeP is far from straightforward: some drugs prolong the QT interval without precipitating TdeP (3). Other intrinsic and extrinsic factors are clearly important. For example, some psychotropics affect sodium and calcium channels in cardiac myocytes and this may mitigate effects on potassium channels (4). Others possess activity which prevents EADs or triggered activity (8). Extrinsic factors include those evaluated by Justo et al. and other less obvious predispositions such as sub-clinic hypomagnesaemia or magnesium depletion (9, 10) and genetic mutations similar to those seen in congenital long QT syndrome (but without obvious QT prolongation) (11).
Given the uncertainty created by these varied influences, the need for conclusive data on relative or absolute risk of sudden cardiac death becomes more pressing. Only a handful of controlled epidemiological studies have addressed this issue but their findings are informative. Ray et al. (12) retrospectively examined rate of sudden cardiac death in a community cohort of nearly half a million subjects of whom around 10% had any history of antipsychotic use. The overall rate of sudden cardiac death was low (1487 events in 1.28 m patient-years follow-up) but significantly higher (rate ratio 2.39) in those with current moderate-dose antipsychotic use. This study predated widespread use of atypical drugs and so essentially established an association between the use of higher doses of conventional antipsychotics and sudden death resulting from a cardiac dysrhythmia. Using a case–control method, UK workers examined 74 ‘probable’ sudden unexplained deaths and 27 confirmed (at post-mortem) unexplained deaths (assumed to be a result of cardiac dysrhythmia) (13). Of all the psychotropic drugs examined, only thioridazine was associated with and increased risk of sudden unexplained death. There findings were not precisely replicated by Hennessy et al. (14) except that higher doses of thioridazine (≥600 mg/day) conferred an increased risk of cardiac arrest and ventricular dysrhythmia compared with haloperidol. The most recently published study of this type was a case–control study of 554 cases of sudden cardiac death (15). Risk of an event was three times higher in those receiving antipsychotics, six times higher in those receiving butyrophenones but not significantly higher in those receiving phenothiazines.
These studies establish fairly conclusively the association between antipsychotics and sudden death as a result of dysrhythmia. Two further observations should be made. First, the rate of sudden cardiac death is low compared with other causes and when compared with the rate of QT prolongation in similar populations (16, 17). Second, the lack of agreement between these studies and between our knowledge of propensity of certain drugs to prolong QT (5) and epidemiological data may well reflect variation in prevalence of risk-modifying factors. For example, relatively poor drug penetration of myocardial tissue (18) may explain the absence of any adverse epidemiological signal for sertindole (19), a drug known to prolong QT interval by more than 20 ms (5).
Overall, it is undoubtedly true that our knowledge of the effects of psychotropics on cardiac tissue and, more importantly, cardiac mortality leaves much to be desired. Nonetheless, the results of the study described in this issue do at least demonstrate to us the type of patient most at risk. This understanding alone has the capacity to influence practice in a way which is likely to reduce the risk of TdeP and sudden death.
- 11Low penetrance in the long-QT syndrome: clinical impact. Circulation 1999;4: 529–533., ,